Is Brown Discharge on Birth Control Normal?

You might have had the thought that you were going to start taking birth control pills and all your “period issues” will go away, right? And then you feel shocked and concerned when the side-effects hit. Birth control pills are used by over 10.6 million women in the United States accounting for around 30% of all birth control methods used. Women still find the pill convenient and effective, even though there are side-effects like brown discharge on birth control, spotting between periods, and even symptoms that mimic pregnancy (bloating, breast tenderness, nausea).

Having a brown discharge mid-cycle can be worrisome or embarrassing if you are sexually active. You may worry you have an infection or that something is seriously wrong. Rest easy, there are some good explanations for why you may have some brown discharge. It could be as simple as missing a pill or even two. The only concern you need to have is that this may be a sign the pills are not as effective as they should be, so always use a second method of birth control as backup until you and your doctor can solve the problem. Now, let’s take a look at the possible reasons this may be happening to you.

What Causes Brown Discharge on Birth Control?

If you have brown discharge on birth control, it may just be a normal reaction your body is having to the adjustment in hormones. This can occur for up to 6 months after beginning birth control pills. Brown discharge can be a form of very normal spotting. Other reasons that may need to be looked into are as follows:

1.      Breakthrough Bleeding

This can be perfectly normal in the first six months after your start birth control. This is a normal adjustment period for your body and some breakthrough bleeding is actually just spotting that can appear brown. This happens because birth control pills influence hormonal levels of LH and FSH, which affects normal endometrial development. Low levels of these tow hormones can thin the uterus lining which sloughs off and presents as brown discharge on birth control.

2.      Old Blood

Just after your period, your body may still be expelling the last of the uterine contents. Old blood is brown, so brown discharge may very well be “old blood” and nothing to worry about.

3.      Birth Control Dosage Too Low

If you are having brown discharge on birth control for most of the month, it could be spotting due to a too low a dose of hormones in your birth control. In this case, you may need to talk to your doctor about a higher dose. This case can raise the risk of pregnancy on birth control.

4.      Missed Birth Control

If you missed one or more birth control pills, it will disturb your hormonal balance, thus upset your endometrium. It’s important to take the pills at the same time each day to help avoid side effects and improve efficiency.

5.      Sensitivity to a Certain Birth Control

Birth control pills usually have two components –progestin and estrogen. Different types of birth control pills vary in the concentration and strengths of hormonal levels. Brown discharge on birth control could happen because some women may be sensitive to specific types of birth control pills.

Other Causes of Brown Discharge

1.    Ovulation

Birth control pills should suppress ovulation but sometimes the pills don’t do the work properly, so if you have brown discharge mid-cycle you may have ovulated. This can happen between 10 and 14 days before your next period is due. Be sure to use another method of birth control if this happens.

2.    Implantation

If you did ovulate and didn’t know it, you may have become pregnant. When the fertilized egg burrows into the lining of your uterus a small amount of blood may come out as spotting. This can also appear as brown discharge. If you believe this is the case, take a pregnancy test immediately. If it is positive, call your doctor right away and ask if you should stop your birth control. Use another birth control method until you see your doctor just to be safe.

3.    Vaginal Infection

If you have brown discharge on birth control, you may have gotten a vaginal infection. This is not usually indicative of a simple yeast infection, but something more like bacterial vaginosis, trichomoniasis, chlamydia, or gonorrhea. A yeast infection usually has white discharge about the consistency of cottage cheese. If you have brown spotting, see your doctor for evaluation and treatment.

4.    Recent Pap Smear

Your cervix can be very sensitive to the scraping during a pap smear. Some women may bleed for a few days and this may appear as a brown discharge. This is usually no cause for concern and should clear up on its own.

5.    Fibroid Tumors

Uterine fibroids are a benign growth inside your uterus that can cause spotting. If you know you have fibroids, brown discharge and light spotting are no cause for worry. If you think you might have fibroids, your doctor can diagnose them with an ultrasound.

If you have unusually heavy periods with brown discharge at the end, let your doctor know. You may have fibroids or even an ovarian cyst that needs checked.

When Is Brown Discharge on Birth Control Serious?

Brown discharge on birth control is often no reason to worry and your doctor may tell you that it is completely normal. Your body is adjusting to hormones that normally aren’t there and sometimes just doesn’t know what to do. You may have two periods a month, light spotting med-cycle, or brown discharge all month long. Your body will often adjust and be more normal after a few months.

If it continues beyond a few months, it may not be normal and you will want to check with your doctor. Most often you just need a higher dose of birth control.

Brown discharge is not normal on birth control when you have the following problems:

  • Foul odor coming from your vagina (sign of infection)
  • Burning when you urinate or have intercourse
  • Itching to your genitals
  • Redness to the genital area
  • Brown discharge that is accompanied by abdominal pain or cramping
  • Fever over 100.4°F
  • Flu-like symptoms (achy, fatigue)

If you use tampons during your period and you develop fever, this may be a sign of a severe medical emergency Toxic Shock Syndrome. If you have brown discharge along with flu-like symptoms, fever, feel generally unwell, and are using tampons, you need to get emergency medical attention.

How to Deal with Brown Discharge

A few tips for dealing with brown discharge include:

  • Use another birth control method until you are sure you are on the right dose of birth control pills. If they are too low and causing the discharge you may possibly become pregnant.
  • Keep a pad on daily the first few months you begin to use birth control. You may want to keep a few with you in case you need to “freshen up.”
  • See your doctor if the problem does not clear up on its own.

Other Body Changes with Birth Control

You may have other changes in addition to brown discharge on birth control. These include:

  • Weight gain the days before your period (fluid retention)
  • Severe cramping (more severe than before birth control)
  • Nausea, vomiting, sore breasts (due to hormones that mimic pregnancy)
  • Heavier bleeding or lighter bleeding than before birth control